Immunotherapies have revolutionized the treatment of many cancers. The most common anti-cancer immunotherapies are called checkpoint inhibitors, which block a handshake between the protein PD-L1 on tumor cells and the protein PD-1 on immune system T cells. Checkpoint inhibitors including pembrolizumab (Keytruda) and nivolumab (Opdivo) block the action of PD-1 and atezolizumab (Tecentriq) blocks the action of PD-L1, but the result is largely the same: When this tumor-to-T-cell handshake can’t take place, the immune system attacks the cancer.
Unfortunately, while checkpoint inhibitors boost the immune system’s attack against tumor tissue, this attack can spill over in varying degrees to healthy tissues, as well. This is what creates immunotherapy-related side effects: A revved-up immune system gnawing at healthy tissues.
While working at Thomas Jefferson University, Ryan Weight, DO, MS helped to develop one of the country’s first immunotherapy rapid response teams, defining the emergency response to rare, severe cases of immunotherapy toxicities. Now as an investigator at University of Colorado Cancer Center and medical oncologist at the UCHealth Highlands Ranch campus, Dr. Weight recently took part in a National Comprehensive Cancer Network (NCCN) panel on immunotherapy side effects, resulting in four pages of updates to the existing guidelines that cancer-care providers use to identify and manage these toxicities.
“What I tell my patients is that checkpoint inhibitors can create an autoimmune reaction – their immune system can act against healthy organs in the body resulting in inflammation and symptoms that vary from patient to patient,” Weight says.
Interestingly, these symptoms rarely occur during infusion, but can occur any time thereafter, including after being on immunotherapies for a number of years, or even after treatment ends. The majority of these side effects are mild, often including light fatigue, itching, and mild rash. However, between 13 and 15 percent of patients who use anti-cancer checkpoint inhibitors will develop side effects significant enough to require additional treatment.
“The landscape is such that these side effects can range from barely noticeable to so severe that they require hospitalization and immunosuppressive medications,” Weight says.
According to Weight, more concerning symptoms include cough, shortness of breath, diarrhea, more severe rash, headaches, and any changes in urination or vision. However, symptoms can vary widely and any new or unusual symptom should be reported to the care team without delay.
“One of the important things to know is that immunotherapy is different from chemotherapy. The side effects from chemotherapy are often expected and occur along a known timeline following treatment and to a degree, patients know they will need to tough it out. But don’t tough it out with immunotherapy,” Weight says. “I tell patients they should call their provider with any new symptom.”
The earlier these side effects are identified, the easier they are to correct.
“It’s important to identify side effects promptly and manage them correctly,” Weight says. “The earlier you treat the side effect, the better the outcome.”
In most cases, Weight encourages patients to report these new symptoms to their oncology care team, which has the experience needed to evaluate the best course of action, including new medicines and new strategies to manage immunotherapy side effects. In very rare cases, “If there’s any symptoms that are perceived as threatening the patient’s capacity to get to the office for an evaluation,” it may be necessary to call 911 for emergency services, Weight says. “But call your provider first, unless it’s an emergency.”
Weight also highlights the importance of receiving anti-cancer immunotherapies at a center that offers access to experts in many fields of medicine and supportive care: “If patients develop significant adverse events, they will need multidisciplinary care – not only the oncology team, but it very often involves cardiology, a GI specialist, a rheumatologist, an endocrinologist, and more. Other doctors’ expertise is critically important for managing these diverse side effects.”
In most practices, doctors check in with patients about side effects before every treatment of immunotherapy, which in most regimens is every 3-6 weeks.
“These medicines are still relatively new, and in many ways, we’re just scratching the surface of what we understand,” says Weight. “But what we know is that immunotherapy side effects should be taken seriously. Call with any new symptoms. Don’t tough it out. The sooner we can recognize and appropriately treat immunotherapy side effects, the better patients will feel and the more successful we can be with our strategies against their cancer.”